Florida, 2023

Tornado in Florida, May 25, 2023

May 25, 2023 · NWS MFL · 1 event in 1 county or zone

With the influence of a mid-level trough to the north, South Florida was provided with a source of lift, which combined with surface instability from diurnal heating to develop scattered showers and thunderstorms on the afternoon of May 25th. One of these thunderstorms produced a brief tornado in southwest Miami-Dade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

With the influence of a mid-level trough to the north, South Florida was provided with a source of lift, which combined with surface instability from diurnal heating to develop scattered showers and thunderstorms on the afternoon of May 25th. One of these thunderstorms produced a brief tornado in southwest Miami-Dade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 25, 11:03 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, May 25, 11:03 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1203 PM EDT Thu May 25 2023

...New AVIATION...

.UPDATE...
Issued at 836 AM EDT Thu May 25 2023

...Strong to Severe Storms Possible This Afternoon/Evening with
Locally Heavy Rainfall..

Another active weather day across interior and east coast areas
of South Florida. Similar to yesterday, scattered to numerous
showers and thunderstorms are expected to develop from late
morning into the afternoon, before tapering off this evening.
While conditions for severe thunderstorms are not as favorable as
yesterday, there is still potential with the upper level trough
overhead. The 12Z MFL sounding this morning showed sufficient
shear (20kts) and instability (forecast >2000 MLCAPE), as well as
cool mid level temps (-10.5C at 500mb, 13.4kft FZL). Storm
motions will again be slow, especially along the east coast
metro, so the primary threat with any storms today will be heavy
rainfall leading to localized flooding. Additionally, the
strongest storms may be capable of producing damaging wind gusts
and small hail.

&&

.SHORT TERM...
(Today through Friday)
Issued at 344 AM EDT Thu May 25 2023

Active weather pattern continues across South Florida as an upper
level cutoff low begins to develop across the Southeast today and
a weak surface low sits across South Florida. The combination of
this developing upper level feature will keep South Florida in a
west to southwest regime through the period which will maintain a
rather moist boundary layer. As a result, another active
convective day is on tap for Thursday with scattered to numerous
showers and thunderstorms, primarily during the afternoon and
evening. Environmental conditions will be slightly less favorable
for severe storms as temps aloft warm a degree or two, and wind
profiles are a little weaker. However, any thunderstorms will be
capable of producing gusty winds and heavy rainfall, with
localized flooding possible.

On Friday, the surface low will drift into the western Atlantic
and will likely begin to intensify as it sits just downstream
of the upper level feature. With continued Southwesterly flow,
modeled PWATs are holding in the 1.6-1.8 inch range into Friday
afternoon which will (once again) support an active afternoon
and evening of showers and thunderstorms. Guidance was showing
a significant cool-down of upper level temps (-11 to -13 C)
for Friday earlier this week but this appears to have backed
off, and the cooler temps will be displaced significantly to
the north. This should limit the extent of strong thunderstorms,
although a few still could become strong with small hail and
gusty winds - especially around the Lake Okeechobee region.

High temperatures will be in the upper 80s to lower 90s with
overnight lows in the upper 60s for interior areas and low-mid
70s for coastal areas.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 344 AM EDT Thu May 25 2023

Heading into the weekend, the upper level cutoff low likely will
linger across the Southeast and keep South Florida in a
westerly-southwesterly regime through the weekend while the
surface low deepens across the western Atlantic waters off the
coast of Georgia. This will favor scattered afternoon sea breeze
driven showers and thunderstorms across portions of the interior
and eastern metro areas each day. Some guidance is showing a chance
for mid-upper level dry air to reach the area on Saturday and Sunday
and this could potentially limit coverage somewhat although it seems
there will be enough lower-level moisture to support at least a few
showers and thunderstorms each day, especially on Saturday.

For the new work-week, the surface low will move into the southeast
states with the upper level feature beginning to weaken and push
eastward into the open Atlantic by late Monday. Much lower rain
chances expected for Monday afternoon as some drier air finally
moves in, although there will likely still be enough moisture to
support a few sea - breeze driven thunderstorms in the afternoon
and evening. Tuesday should be mainly dry across the area as a
reinforcing shot of dry air filters in behind the departing upper
level feature.

Temperatures across the area will remain hot through the long term
period. Highs will likely be reaching the lower 90s and heat indices
in the upper 90s each day. The evenings will remain warm, with lows
dropping to the low 70s along the East coast and mid 60s in the
interior.

&&

.AVIATION...
(18Z TAFS)
Issued at 1202 PM EDT Thu May 25 2023

Scattered to numerous showers and thunderstorms will bring
periods of reduced vis and low cigs this afternoon and early
evening, primarily to east coast terminals. SSW to SSE flow around
10 kt through the evening, with a more westerly component over
APF with Gulf breezes. After 02Z, thunderstorm threat lowers, and
winds become light and variable. Another round of scattered to
numerous showers and thunderstorms expected on Friday afternoon
and evening.

&&

.MARINE...
Issued at 344 AM EDT Thu May 25 2023

South to southwesterly flow will prevail across Atlantic waters
today with northwesterly flow across Gulf waters. Low seas will
dominate outside of the Gulf Stream, with 2-3 feet within the
current. Showers and storms expected each day this week, which
may result in locally hazardous seas and winds.

&&

.BEACHES...
Issued at 344 AM EDT Thu May 25 2023

Onshore flow will result in a moderate rip current risk for the
Atlantic beaches today. Rip current risk will become high the
next couple of days across Palm Beach County beaches due to an
increasing NE swell, with moderate rip risks along the other
Atlantic beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            74  87  72  86 /  60  80  70  50
West Kendall     70  89  69  89 /  60  80  60  50
Opa-Locka        72  87  71  87 /  60  90  60  50
Homestead        71  87  70  87 /  60  80  70  50
Fort Lauderdale  73  86  71  85 /  70  90  70  50
N Ft Lauderdale  73  87  71  85 /  60  90  70  50
Pembroke Pines   72  87  71  87 /  60  90  60  50
West Palm Beach  71  86  69  85 /  70  90  60  50
Boca Raton       72  87  70  86 /  70  80  70  50
Naples           73  87  70  87 /  60  80  60  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...Culver
Hazardous weather outlook, May 25, 8:24 AM EST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
924 AM EDT Thu May 25 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
261330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
924 AM EDT Thu May 25 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

...Strong to Severe Thunderstorms This Afternoon & Evening...
...Moderate Risk of Rip Currents for All Atlantic Beaches...

.DAY ONE...Today and tonight.

Thunderstorms: Numerous strong to severe thunderstorms are likely
this afternoon and evening across interior and eastern portions of
the area. The main hazards will be locally heavy rainfall, gusty
winds, small hail, and lightning.

Flooding: Heavy rainfall within showers and thunderstorms could lead
to localized flooding in the low lying and poor drainage areas
today.

Rip Currents: There is a moderate risk of rip currents for the
Atlantic beaches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An elevated risk of rip currents is likely to continue for the rest
of this week, mainly along the Palm Beaches. The risk of rip
currents will increase across all east coast beaches heading into
the upcoming holiday weekend.

Showers and storms will remain fairly widespread through the end of
the week. Periods of heavy rain will be possible and could lead to
localized flooding concerns especially across the east coast metro
areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami
while following all local, state, and CDC guidelines.

In the hours before

Local storm report, May 25, 8:55 AM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
955 AM EDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     WATER SPOUT      9 S KEY BISCAYNE        25.56N 80.18W
05/25/2023                   AMZ630             FL   NWS EMPLOYEE

            OFF DUTY NWS METEOROLOGIST OBSERVED A BRIEF
            WATERSPOUT EAST OF BLACK POINT.

&&

MOLLEDA
Special weather statement, May 25, 11:43 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Miami FL
1243 PM EDT Thu May 25 2023

FLZ067-068-072-168-172-251715-
Coastal Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
1243 PM EDT Thu May 25 2023

...A strong thunderstorm will impact portions of northern Broward and
southeastern Palm Beach Counties through 115 PM EDT...

At 1243 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Pompano Beach, moving northeast at 15 mph.

HAZARD...Funnel clouds, winds in excess of 30 mph, and half inch
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Fort Lauderdale, Coral Springs, Pompano Beach, Boca Raton, Deerfield
Beach, Boynton Beach, Delray Beach, Margate, Lighthouse Point,
Lauderdale-By-The-Sea, Highland Beach, Ocean Ridge, Coconut Creek,
Oakland Park, North Lauderdale, Parkland, Hillsboro Beach, Sea Ranch
Lakes, Mission Bay and Boca Pointe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2615 8009 2623 8023 2654 8020 2648 7986
TIME...MOT...LOC 1643Z 208DEG 12KT 2625 8015

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, May 25, 11:48 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Miami FL
1248 PM EDT Thu May 25 2023

FLZ072>074-173-251715-
Metropolitan Miami Dade FL-Metro Broward County FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
1248 PM EDT Thu May 25 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
and southern Broward Counties through 115 PM EDT...

At 1248 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Coral Terrace, or near South Miami, moving
northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Hialeah, Pembroke Pines, Miramar, Miami Beach, Coral Gables,
South Miami, Surfside, Miami Gardens, North Miami, Doral, North Miami
Beach, Aventura, Miami Lakes, Cooper City, Hialeah Gardens, Sunny
Isles Beach, Opa-Locka, West Park and Miami Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2569 8029 2574 8041 2604 8031 2593 8006
TIME...MOT...LOC 1648Z 214DEG 13KT 2575 8032

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, May 25, 11:58 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Miami FL
1258 PM EDT Thu May 25 2023

FLZ070-073-075-251730-
Inland Collier County FL-Mainland Monroe FL-Inland Miami-
Dade County FL-
1258 PM EDT Thu May 25 2023

...A strong thunderstorm will impact portions of southeastern
Collier, northern Mainland Monroe and northern Miami-Dade Counties
through 130 PM EDT...

At 1258 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Loop Road Educational Center, or
28 miles east of Chokoloskee, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loop Road Educational Center, Fortymile Bend, Dade-Collier Training
Airport and Big Cypress National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2563 8087 2573 8104 2597 8089 2595 8072
      2584 8063
TIME...MOT...LOC 1658Z 213DEG 8KT 2574 8092

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Molleda
Local storm report, May 25, 12:17 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
117 PM EDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     TSTM WND GST     MIAMI INTERNATIONA      25.80N 80.28W
05/25/2023  M45 MPH          MIAMI-DADE         FL   ASOS

            A WIND GUST OF 45 MPH FROM THE SSW WAS
            MEASURED AT THE NWS ASOS STATION KMIA AT
            MIAMI INTERNATIONAL AIRPORT.

&&

MOLLEDA

The radar

The Miami radar (KAMX), 3 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Miami-Dade

When
May 25, 12:20 PM EST to 12:22 PM EST
Where
Miami-Dade County, 2.58 mi ENE of Aladdin City to 2.64 mi ENE of Aladdin City
Rating
EF0
Path length
0.6 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
25.588, -80.434

A thunderstorm produced a short-lived EF-0 tornado in Redland, starting around|SW 192nd St before traveling south along SW 147th Ave until almost SW 200th St. Several trees were snapped and/or uprooted. A semi tractor trailer was knocked on its side by the tornado near SW 196th St and the driver was injured. Most of the winds along the brief damage path were estimated in the 55-65 mph range, with a peak estimate of 80 mph. Damage amounts are estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyThe tornado archive for Florida, 2023Warnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098590.